Vol. 9, No. 1, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 10
Issue 9, 1845–2052
Issue 8, 1601–1843
Issue 7, 1373–1600
Issue 6, 1147–1371
Issue 5, 939–1146
Issue 4, 695–938
Issue 3, 451–694
Issue 2, 215–450
Issue 1, 1–214

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
Cover
Editorial Board
Editors' Addresses
Editors' Interests
About the Journal
Scientific Advantages
Submission Guidelines
Submission Form
Subscriptions
Editorial Login
Contacts
Author Index
To Appear
 
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Random matrices, the Cohen–Lenstra heuristics, and roots of unity

Derek Garton

Vol. 9 (2015), No. 1, 149–171
Abstract

The Cohen–Lenstra–Martinet heuristics predict the frequency with which a fixed finite abelian group appears as an ideal class group of an extension of number fields, for certain sets of extensions of a base field. Recently, Malle found numerical evidence suggesting that their proposed frequency is incorrect when there are unexpected roots of unity in the base field of these extensions. Moreover, Malle proposed a new frequency, which is a much better match for his data. We present a random matrix heuristic (coming from function fields) that leads to a function field version of Malle’s conjecture (as well as generalizations of it).

Keywords
random matrices, function fields, roots of unity, ideal class groups, Cohen–Lenstra heuristics
Mathematical Subject Classification 2010
Primary: 11R29
Secondary: 11R58, 15B52
Milestones
Received: 26 May 2014
Revised: 18 November 2014
Accepted: 25 December 2014
Published: 18 February 2015
Authors
Derek Garton
Fariborz Maseeh Department of Mathematics and Statistics
Portland State University
PO Box 751
Portland, OR 97207-0751
United States